WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 5
- Human Factors Engineering 4
- Quality Improvement Strategies 2
- Specialization of Care 1
- Teamwork 2
- Clinical Information Systems 7
- Alert fatigue
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Interruptions and distractions 2
- Medication Errors/Preventable Adverse Drug Events 7
- Spotlight Case
Amy Vogelsmeier, PhD, RN, and Laurel Despins, PhD, RN; January 2016
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
Krishnan Padmakumari Sivaraman Nair, DM; July/August 2015
A 5-year-old boy with transverse myelitis presented to the rehabilitation medicine clinic for scheduled quarterly botulinum toxin injections to his legs for spasticity. Halfway through the course of injections, the patient's mother noted her son was tolerating the procedure "much better than 3 weeks earlier"—the patient had been getting extra injections without the physicians' knowledge. Physicians discussed the risks of too-frequent injections with the family. Fortunately, the patient had no adverse effects from the additional injections.
Melissa Baysari, PhD; October 2013
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
- Spotlight Case
Carlton R. Moore, MD, MS; August 2012
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH; September 2011
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD; April 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Elizabeth A. Henneman, RN, PhD; May 2007
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Elizabeth A. Flynn, PhD; September 2006
A woman admitted for heart and respiratory failure is mistakenly given penicillamine (a chelating agent) rather than penicillin (an antibiotic).
Russ Cucina, MD, MS; April 2005
Thinking that the patient's glycemic control had spontaneously improved (and not realizing that the patient was continuing to receive long-acting insulin injections), a physician discontinues daily glucose checks and insulin sliding scale orders. Four days later, the patient is found unresponsive and hypoglycemic.